Texas, 2011

Wildfire in Texas, September 9, 2011

September 9, 2011 · NWS AMA · 1 event in 1 county or zone

The Hall/Kellerville Wildfire began around 1400 CST about seven miles west northwest of Twitty Texas in Wheeler County. The wildfire started just south of County Road S between County Road 9 and County Road 11.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Hall/Kellerville Wildfire began around 1400 CST about seven miles west northwest of Twitty Texas in Wheeler County. The wildfire started just south of County Road S between County Road 9 and County Road 11. The wildfire consumed an estimated one thousand acres, however no structures were damaged and there were no reports of injuries or fatalities. The wildfire was contained around 1800 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 11:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 9, 11:35 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1235 PM CDT FRI SEP 9 2011

.AVIATION...
LITTLE CHANGE TO PREVIOUS AVIATION AFD REASONING. HAVE ACCOUNTED FOR
SOME HIGH BASED CU LATER THIS AFTERNOON AT ALL SITES. HOWEVER...IT
APPEARS THAT IF ANY TSTMS FORM THEY SHOULD REMAIN SOUTH AND WEST OF
KDHT AND KAMA. WINDS TO REMAIN GENERALLY LESS THAN 10 KNOTS FOR MOST
OF THIS CYCLE. VFR CONDITIONS NEXT 24 HOURS.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 613 AM CDT FRI SEP 9 2011/

AVIATION...
VFR CONDITIONS NEXT 24 HOURS. WIND SPEEDS ARE EXPECTED TO BE LESS
THAN 10 KT THROUGH THE PERIOD. IF SHOWERS AND THUNDERSTORMS DEVELOP
THIS AFTERNOON...THEY SHOULD STAY SOUTH AND WEST OF KDHT AND KAMA.

JACKSON

PREV DISCUSSION... /ISSUED 339 AM CDT FRI SEP 9 2011/

DISCUSSION...
SURFACE COLD FRONT WILL CONTINUE TO PUSH SOUTHWEST ACROSS THE
FAR SOUTHWEST TEXAS PANHANDLE EARLY THIS MORNING. SOME SHOWERS
HAVE CLIPPED THE FAR SOUTHWEST TEXAS PANHANDLE EARLY THIS
MORNING...BUT THESE SHOULD DISSIPATE AS DIFFLUENCE ALOFT AND
SURFACE CONVERGENCE WANE. HOWEVER...NORTHWEST FLOW ALOFT
BETWEEN A HIGH OVER THE ROCKIES AND UPPER LOW OVER NORTHEAST
MISSOURI WILL HELP TO BRING SHOWERS AND THUNDERSTORMS BACK
INTO THE WESTERN CWA THIS AFTERNOON AND TONIGHT.

UPPER LEVEL HIGH STARTS TO MOVE OFF TO THE EAST ON SATURDAY.
THE PANHANDLES WILL BE UNDER A MORE NORTHERLY FLOW ALOFT AS
THIS HIGH STARTS TO NUDGE THE LOW TOWARD THE OHIO RIVER
VALLEY. THIS NORTHERLY FLOW SHOULD KEEP SHOWERS AND
THUNDERSTORMS TO OUR WEST.

ON SUNDAY AND MONDAY...THE UPPER LEVEL RIDGE STARTS TO BREAK
DOWN SOME AS IT MOVES INTO CENTRAL TEXAS. THIS WILL PUT THE
PANHANDLES UNDER AN INCREASINGLY WESTERLY FLOW ALOFT. THIS
FLOW MAY BRING A FEW SHOWERS AND THUNDERSTORMS FROM THE
MOUNTAINS TOWARD OUR AREA. HAVE GONE AHEAD AND INSERTED SOME
SLIGHT CHANCE POPS FOR THE FAR WESTERN PANHANDLES FOR THIS
POSSIBILITY.

THE PATTERN STARTS TO CHANGE BY THE TIME WE GET TO TUESDAY. AN
UPPER LEVEL RIDGE BUILDS ACROSS THE WEST COAST. THIS WILL
ALLOW FOR A STRONG UPPER LEVEL TROUGH TO SWING SOUTHEAST FROM
CANADA INTO THE GREAT LAKES AND EASTERN U.S. BY MIDWEEK. A
COLD FRONT WILL MOVE SOUTH THROUGH THE PANHANDLES ON TUESDAY
AND IT SHOULD BRING MUCH COOLER WEATHER TO THE REGION FOR THE
REST OF THE FORECAST. WE MAY NEED TO CONSIDER ADDING SOME
PRECIP CHANCES ALONG AND JUST AHEAD OF THE FRONT ON TUESDAY...
IF MOISTURE CAN INCREASE ENOUGH. BUT AGREE WITH THE CURRENT
FORECAST THAT THE BEST CHANCE OF PRECIP WILL COME POST FRONTAL
FOR OUR AREA. IN FACT WE MAY EVEN SEE RAIN CHANCES LINGER TO
THE END OF THIS FORECAST IF THE CURRENT MODELS ARE TO BE
TRUSTED.

STAYED CLOSER TO THE WARMER NAM GUIDANCE FOR HIGH TEMPERATURES THE
NEXT FEW DAYS AHEAD OF THE FRONT...BUT WENT WITH THE MEX GUIDANCE IN
THE EXTENDED PORTION OF THE FORECAST. THE MEX NUMBERS MAY TURN OUT
TO BE TOO WARM ON WEDNESDAY AND THURSDAY IF THE FRONT IS A
STRONG AS ADVERTISED ON THE LATEST MODELS.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY
AS WINDS INCREASE AND RELATIVE HUMIDITIES GET DOWN TO AROUND
20 PERCENT. OTHERWISE...WINDS ARE EXPECTED TO STAY BELOW 20
MPH AND THE RELATIVE HUMIDITY IS EXPECTED TO STAY ABOVE 20
PERCENT THROUGH THE NEXT FEW DAYS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Sep 9, 3:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 AM CDT FRI SEP 9 2011

OKZ001>003-TXZ001>020-092100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
400 AM CDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON AND THIS EVENING. ANY THUNDERSTORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT
AND AGAIN MONDAY AFTERNOON THROUGH MONDAY NIGHT ACROSS THE WESTERN
TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL BE POSSIBLE AREA
WIDE TUESDAY EVENING AND NIGHT. ON WEDNESDAY...THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE NORTHERN HALF OF THE PANHANDLES AND ACROSS ALL OF
THE PANHANDLES WEDNESDAY EVENING AND NIGHT. NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
September 9, 2:00 PM CST to 6:00 PM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349479.